Two theorems of N. Wiener for solutions of quasilinear elliptic equations. (English) Zbl 0607.35042

The authors study by capacity methods the boundary behaviour of weak solutions \(u\in C(G)\cap H^ 1_{n,loc}(G)\) of \(div(\partial F/\partial p(x,\nabla u))=0\) on some bounded domain \(G\subset {\mathbb{R}}^ n\), where the kernel F(x,p) is conformally invariant \((F(x,\lambda p)=| \lambda |^ nF(x,p))\), strictly convex with respect to p and fulfills some regularity assumptions. First they prove the converse of Wiener’s criterion, namely if \(x_ 0\in \partial G\) is regular (meaning that continuous boundary values are attained continuously by the upper and lower Perron-solutions), then \({\mathbb{R}}^ n\setminus G\) is not thin at \(x_ 0\), which means \(\int^{1}_{0}r^{-1}\phi (r)^{1/(n- 1)}dr=\infty\), where \(\phi\) (r) denotes the n-capacity of \(R^ n\setminus G\cap \bar B(x_ 0,r)\) with respect to \(B(x_ 0,2r)\). This implies that the regularity of a boundary point does not depend on F. Second they show that upper and lower Perron-solutions coincide for continuous boundary values and form a solution. For quasiminima in the case \(F\sim | p|^ q\) with \(q<n\), see W. P. Ziemer [Arch. Ration. Mech. Anal. 92, 371-382 (1986)].
Reviewer: U.Wiegner


35J67 Boundary values of solutions to elliptic equations and elliptic systems
35J60 Nonlinear elliptic equations
35A25 Other special methods applied to PDEs
Full Text: DOI


[1] Beurling, A. &Ahlfors, L. V., The boundary correspondence under quasiconformal mappings.Acta Math., 96 (1956), 125–142. · Zbl 0072.29602
[2] Brelot, M., Familles de Perron et problème de Dirichlet.Acta Sci. Math. (Szeged), 9 (1939), 133–153. · JFM 65.0418.03
[3] –,Éléments de la théorie classique du potentiel (2ème édition). Centre de Documentation Universitaire Paris, Paris 1961.
[4] Gariepy, R. &Ziemer, W. P., A regularity condition at the boundary for solutions of quasilinear elliptic equations.Arch. Rational Mech. Anal., 67 (1977), 25–39. · Zbl 0389.35023
[5] Gehring, F. W., Symmetrization of rings in space.Trans. Amer. Math. Soc., 101 (1961), 499–519. · Zbl 0104.30002
[6] Granlund, S., Lindqvist, P. &Martio, O., Conformally invariant variational integrals.Trans. Amer. Math. Soc., 277 (1983), 43–73. · Zbl 0518.30024
[7] –,F-harmonic measure in space.Ann. Acad. Sci. Fenn. Ser. A I Math., 7 (1982), 233–247. · Zbl 0468.30015
[8] Granlund, S., Lindqvist, P. & Martio, O., Note on the PWB-method in the non-linear case. To appear. · Zbl 0633.31004
[9] Littman, W., Stampacchia, G. &Weinberger, H. F., Regular points for elliptic equations with discontinuous coefficients.Ann. Scuola Norm. Sup. Pisa Ser. 3, 17 (1963), 43–77. · Zbl 0116.30302
[10] Loewner, C., On the conformal capacity in space.J. Math. Mech., 8 (1959), 411–414. · Zbl 0086.28203
[11] Martio, O. &Sarvas, J., Density conditions in then-capacity.Indiana Univ. Math. J., 26 (1977), 761–776. · Zbl 0365.30014
[12] Mazja, V., On the continuity at a boundary point of solutions of quasilinear elliptic equations (Russian).Vestnik Leningrad. Univ. Math., 13 (1970), 42–55.
[13] –, A letter to the editor (Russian).Vestnik Leningrad. Univ. Math., 1 (1972), 160.
[14] Püschel, W., Die erste Randwertaufgabe der allgemeinen selbstadjungierten elliptischen Differentialgleichung zweiter Ordnung für beliebige Gebiete.Math. Z., 34 (1931/32), 535–553. · Zbl 0003.20801
[15] Sarvas, J., Symmetrization of condensers inn-space.Ann. Acad. Sci. Fenn. Ser. A I Math., 522 (1972), 1–44. · Zbl 0245.30013
[16] Väisälä, J.,Lectures on n-dimensional quasiconformal mappings. Lecture Notes in Math., 229. Springer-Verlag, Berlin and New York, 1971. · Zbl 0221.30031
[17] Wiener, N., Certain notions in potential theory.Journal of Math. and Phys., Massachusetts Institute of Technology, 3 (1924), 24–51. · JFM 50.0646.03
[18] –, The Dirichlet problem.Journal of Math. and Phys., Massachusetts Institute of Technology, 3 (1924), 127–146. · JFM 51.0361.01
[19] –, Note on a paper of O. Perron.Journal of Math. and Phys., Massachusetts Institute of Technology, 4 (1925), 21–32.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.